New Mexico, 2009

Flash Flood and Hail in New Mexico, September 16, 2009

September 16, 2009 · NWS ABQ · 4 events in 3 counties and zones

A storm system moved into western New Mexico creating strong instability. Plenty of moisture was also present to help set off scattered showers and thunderstorms over western New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$500
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm system moved into western New Mexico creating strong instability. Plenty of moisture was also present to help set off scattered showers and thunderstorms over western New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 16, 10:29 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 16, 10:29 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1129 AM MDT WED SEP 16 2009

.UPDATE...
QUICK UPDATE MAINLY FOR LATE MORNING POPS...TEMP AND QPF
ADJUSTMENTS. FOR THIS AFTN BROUGHT POPS AND ESPECIALLY
QPF UP SOMEWHAT ACROSS MUCH OF WEST AND PORTIONS OF CENTRAL
NM. TEMP ADJUSTMENTS WERE MORE VARIABLE.

43

&&

.PREV DISCUSSION...303 AM MDT WED SEP 16 2009...
ACTIVE CONVECTION UNDERWAY FROM UPPER RIO GRANDE VALLEY TO
NORTHERN MOUNTAINS EARLY THIS MORNING. 300 MB JET STREAK NOSING
INTO WEST CENTRAL NEW MEXICO PROVIDING SOME LEFT EXIT DYNAMIC
ASSISTANCE TO SHORTWAVES CIRCULATING ABOUT CLOSED LOW CURRENTLY
PARKED OVER SOUTH CENTRAL UTAH. DIRECTION OF DRIFT OF THIS FEATURE
WILL BE THE KEY WEATHER PLAYER OVER THE NEXT SEVERAL DAYS.

MODELS...AGREEING WELL ON SLOW SOUTHWARD DRIFT OF THE UTAH CLOSED
LOW DOWN THE WESTERN BORDER OF NEW MEXICO...AND MODELS AGREEING
WELL ON PLACING THIS OVER THE BOOTHEEL LATE THURSDAY. ALL ROUGHLY
AGREEING ON SHIFTING LOW POSITION TO NORTHEAST NEW MEXICO AS THE
WEEKEND GETS STARTED...AND EJECTING IT INTO THE CENTRAL PLAINS BY
THE END OF THE WEEKEND. TROUGH DIGGING FROM HUDSONS BAY TO THE
LOWER ARKANSAS RIVER VALLEY EARLY NEXT WORK WEEK WILL PUT SPEEDY
NORTHWEST FLOW OVER THE NORTHEAST CORNER OF NEW MEXICO...AS RIDGE
CORE OVER THE SIERRA NEVADA IN CENTRAL CALIFORNIA BUILDS INTO NEW
MEXICO FROM THE WEST. THIS ROUGH PATTERN SHOULD HOLD UP THROUGH
MIDWEEK NEXT WEEK.

SHORTER TERM...TODAY THROUGH SATURDAY...CLOSED LOW DRIFTING TO THE
FOUR CORNERS AND THEN GRADUALLY SOUTHWARD ALONG THE WESTERN NEW
MEXICO BORDER WILL SET UP MAJOR UPTICK IN CONVECTION AND RAINFALL.
PWAT AT ALBUQUERQUE RUNNING A MODEST 0.58 IN FOR THE 00Z BALLOON...AND
WILL LOOK FOR SOME INCREASES ON THIS WITH THE 12Z RUN THIS
MORNING. COOLER AIR PUSH FROM THE EASTERN PLAINS WESTWARD AGAINST
THE CENTRAL MOUNTAIN CHAIN AND ON TO THE CONTINENTAL DIVIDE TODAY
WILL SET UP THUNDERSTORM INITIATION ON THE EASTERN SLOPES TO
START...WITH INTENSIFICATION WHERE LOW LEVEL WORK AGAINST
TOPOGRAPHY MATCHES UP WITH NORTHBOUND SHORTWAVES CIRCULATING ABOUT
THE CLOSED LOW. THIS SPREADS PRECIP MAXIMUM INTO THE NORTHERN
MOUNTAINS FOR THE START TODAY...WITH SHIFT TO THE EAST SLOPES OF
THE CONTINENTAL DIVIDE AS THE DAY WEARS ON. HAVE HELD OFF ON FLASH
FLOOD WATCH FOR THESE AREAS AWAITING PWAT FROM 12Z BALLOON...BUT
LOCALLY HEAVY RAIN THIS AFTERNOON WILL BROADEN OUT AREAL COVERAGE
OF FLASH FLOODING INTO THIS EVENING. WITH COOLER AIR IN
PLACE AND PLENTY OF CLOUD COVER...TEMPERATURES WILL RUN 5 TO 8
DEGREES BELOW SEASONAL NORMS...WITH NORMAL TEMPERATURES NEAR THE
ARIZONA BORDER AND AWAY FROM THE CLOSED LOW ALOFT.

FOR THURSDAY...CLOSED LOW SETTING UP OVER SOUTHWESTERN CATRON
COUNTY...WITH CONTINUED EAST FLOW AT LOW LEVELS. THUNDERSTORM
INITIATION ONCE AGAIN ON EASTERN SLOPES...BUT STRONGER DYNAMICS
ALOFT WILL SHIFT PRECIP MAX TO THE SOUTHWEST MOUNTAINS...UPPER
GILA...AND LOWER RIO GRANDE VALLEY. CONTINUED BELOW NORMAL
TEMPERATURES...AND THESE APPROACHING THE DOUBLE DIGITS BELOW
NORMAL IN SPOTS.

FOR FRIDAY...CLOSED LOW LOSING DEFINITION AND AWAITING EJECTION TO
THE CENTRAL PLAINS...AND THIS WILL EASE THE BROADER DYNAMIC
ASSISTANCE TO THE CONVECTIVE PATTERN WITH EFFECTS BECOMING MORE
LOCALIZED. EXPECTING STRONGER THUNDERSTORMS TO SET UP EVENTUALLY
OVER THE NORTHERN MOUNTAINS AND SOUTHWESTERN MOUNTAINS...AS
SURFACE HIGH BUILDS STRONGLY OVER THE EASTERN PLAINS TO PROVIDE
SOME ACCELERATION FOR LOW LEVEL EASTERLY FLOW. WITH SOME BREAKS IN
THE CLOUDS...TEMPERATURES WILL BEGIN A MODEST UPTURN...BUT WILL
REMAIN BELOW SEASONAL NORMS.

FOR SATURDAY...CLOSED LOW ABSORBED INTO BROAD TROUGH WITH AXIS
EXTENDING FROM THE NORTHERN PLAINS TO THE BOOTHEEL. PATTERN WILL
MAINTAIN CLOUD COVER OVER THE EAST AND SOUTH...AND DEEPENING LEE
TROUGH AT THE SURFACE OVER THE EASTERN BORDER OF THE STATE WILL
START SHIFTING WIND DIRECTIONS TO THE WEST AND SOUTHWEST AT LOW
LEVELS. CONVECTIVE INITIATION WILL SHIFT TO THE WEST SLOPES OF THE
CONTINENTAL DIVIDE AND CENTRAL MOUNTAIN CHAIN...WITH STORMS PUSHED
SOUTH AND EAST INTO THE VALLEYS BY AFTERNOON.

LONGER TERM...SUNDAY THROUGH TUESDAY...NORTHWEST FLOW FIRMLY
ESTABLISHED OVER THE STATE AS THE WEEKEND WRAPS UP...FOR BROAD
DRYING TREND AND GRADUAL RETURN TO MORE NORMAL TEMPERATURES. COLD
FRONT DIVING SOUTHWARD OVER THE EASTERN PLAINS LATE SUNDAY WILL
FOCUS AFTERNOON AND EVENING SHOWER CHANCES NORTH OF I 40 AND EAST
OF I 25. EAST FLOW RETURNING BY MONDAY AS FRONT SAGS
SOUTHWARD...WITH SPEEDY NORTH FLOW ALOFT CIRCULATING ABOUT CLOSED
LOW SETTING UP OVER THE CENTRAL PLAINS AND CLIPPING NORTHEAST NEW
MEXICO. RIDGE BUILDING IN FROM THE WEST ON TUESDAY WILL KEEP
CONDITIONS RELATIVELY CLEAR...WITH LIGHT WINDS AT LOW LEVELS.

SHY

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY
AND TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM CUT OFF FROM THE
MEAN FLOW CONTINUES TO SAG SOUTHWARD THROUGH EASTERN AZ. DYNAMICS
WITH THE PASSING SYSTEM WILL RESULT IN THE DENSEST THUNDERSTORM
COVERAGE FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN WESTWARD
TO THE CONTINENTAL DIVIDE TODAY AND TONIGHT...INCLUDING THE RIO
GRANDE VALLEY. HOWEVER...IT WILL BE DIFFICULT TO RULE OUT
THUNDERSTORMS AT ANY AIRPORT WITHIN THE FORECAST AREA OVER THE NEXT
24 HOURS. STORMS WILL MOVE SLOWLY TOWARD THE NORTH OR NORTHEAST IN
CENTRAL AND WESTERN AREAS...BUT STORM MOTION MAY VARY ON THE PLAINS
AS AN UPPER LEVEL LOW OVER TX COMPLICATES THE FLOW IN THE EAST.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40
KNOTS...SMALL HAIL...FREQUENT LIGHTNING AND PERIODS OF MVFR OR IFR
CONDITIONS IN MODERATE TO HEAVY RAIN. PERSISTENT UPSLOPE FLOW IN THE
EAST AND THE FAVORABLE DYNAMICS IN CENTRAL AREAS WILL FAVOR THESE
REGIONS FOR FLIGHT CATEGORY RESTRICTIONS IN LOW CLOUDS...FOG AND
PRECIPITATION THIS MORNING. TONIGHT...LOW CLOUDS...FOG AND
PRECIPITATION ARE EXPECTED TO BE WIDESPREAD WITH THE HIGHEST
PROBABILITY OF FLIGHT CATEGORY RESTRICTIONS FROM THE EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN WESTWARD TO THE ARIZONA
BORDER...INCLUDING THE ROSWELL AREA.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 44

.FIRE WEATHER...
WET WEATHER IS EXPECTED AS A SLOW MOVING UPPER LOW SLIDES SOUTH AND
EASTWARD TODAY THROUGH FRIDAY THROUGH EASTERN ARIZONA AND ACROSS
CENTRAL NEW MEXICO. HUMIDITY WILL REMAIN UNSEASONABLY HIGH DURING
THIS PERIOD WHILE TEMPERATURES WILL BE BELOW NORMAL MOST AREAS.
FIGURE ON SOME WIDESPREAD HALF TO THREE QUARTER INCH RAINFALL
AMOUNTS ALONG THE EAST SLOPES OF THE CTRL MOUNTAINS AS WELL AS ALONG
THE CONTINENTAL DIVIDE.

IT STILL APPEARS THAT DRIER AIR WILL TRY TO ENTRAIN IN FROM THE
NORTHWEST BEGINNING SATURDAY AS THE UPPER LOW GRADUALLY EXITS EAST.
THESE CUT OFF UPPER LOWS TEND TO MOVE SLOWER AND MORE ERRATICALLY
THAN MODELS TYPICALLY PREDICT. THE DRIER AIR SHOULD MAKE ENOUGH
PROGRESS INTO THE STATE BY SUNDAY FOR ONLY ISOLATED SHOWERS AND
STORMS FAVORING THE HIGH TERRAIN AND ESPECIALLY THE NORTH. THANKS TO
INCREASED SUNSHINE...THE LATTER HALF OF THE WEEKEND WILL ALSO BRING
WARMER TEMPERATURES. THE DRIER AND WARMER WEATHER IS EXPECTED TO
CONTINUE THROUGH THE BEGINNING OF THE COMING WORK WEEK.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Sep 16, 4:24 AM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 AM MDT WED SEP 16 2009

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
524 AM MDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL THROUGH THIS EVENING OVER THE CENTRAL AND WESTERN MOUNTAINS IS
POSSIBLE... WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL THURSDAY AND FRIDAY OVER THE SOUTHWESTERN AND SOUTH
CENTRAL MOUNTAINS IS POSSIBLE... WHERE LOCALIZED AREAS OF FLASH FLOODING
MAY OCCUR.

FOR SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL
AMOUNTS...TORRENTIAL RAIN...AND FLASH FLOODING THROUGH THE NATIONAL
WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY
CALLING 1.888.386.7637.

SHY

In the hours before

Special weather statement, Sep 16, 11:59 AM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1259 PM MDT WED SEP 16 2009

NMZ520-524-161930-
LOWER RIO GRANDE VALLEY-SOUTH CENTRAL HIGHLANDS-
1259 PM MDT WED SEP 16 2009

...STRONG THUNDERSTORM MOVING OVER CENTRAL SOCORRO COUNTY...

AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST OF ESCONDIDA. THE
STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CONANTE ROAD AND
QUEBRADAS BACKCOUNTRY BYWAY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3429 10672 3410 10653 3401 10681 3411 10687
TIME...MOT...LOC 1857Z 231DEG 2KT 3411 10676

GUYER
Special weather statement, Sep 16, 1:15 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT WED SEP 16 2009

NMZ501-503-162045-
FAR NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-
215 PM MDT WED SEP 16 2009

...STRONG THUNDERSTORM MOVING OVER NORTHWEST SAN JUAN COUNTY...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR FRUITLAND. MOVEMENT WAS
NORTHWEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE THE SAN JUAN MINE AND
THE WESTERN PORTION OF UTE MOUNTAIN INDIAN RESERVATION.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3700 10838 3674 10834 3669 10853 3684 10877
      3701 10842 3701 10839
TIME...MOT...LOC 2015Z 139DEG 5KT 3678 10846

GUYER

The radar

The Albuquerque radar (KABX), 92 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Cibola

When
September 16, 1:16 PM MST
Where
Cibola County, 5.79 mi SSE of San Rafael
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
35.040, -107.823

Hail, Socorro

When
September 16, 1:57 PM MST
Where
Socorro County, 9.88 mi SSW of San Antonio
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
33.795, -106.953

A vehicle was damaged on Interstate 25 from the one inch hail.

Hail, San Juan

When
September 16, 3:15 PM MST
Where
San Juan County, Farmington
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.750, -108.190

Flash Flood, Cibola

When
September 16, 3:30 PM MST to 4:30 PM MST
Where
Cibola County, 0.5 mi SSE of Seama to 0.51 mi SSE of Seama
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$500
Reported by
Emergency Manager
Coordinates
35.043, -107.527

A home was damaged from excess runoff from the Rio San Jose.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189039, 189042, 189041, 189040.